MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-425-16
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline device that failed to open at the distal end.The patient was being treated for an unruptured saccular aneurysm of the left distal interior carotid artery.The aneurysm max diameter was 4mm and the neck diameter was 3mm.Vessel tortuosity was moderate.It was reported that during the procedure the distal end of the pipeline would not open.The pipeline was resheathed more than two times but still failed to open though no other additional steps were take to try and open the pipeline.The pipeline had been prepared according to the manufacturer instructions for use.It was not positioned in a bend during the procedure.The device was removed from the patient and another pipeline was used to successfully complete the procedure.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
The pipeline flex pusher was found broken into two segments at ~107.0cm from the proximal end.The pipeline flex pusher was found protruding from within the phenom 27 catheter hub with the distal hypotube stretched.No damage was found with the phenom 27 catheter hub.No bends or kinks were found with the phenom 27 catheter body.No damage was found with the phenom 27 distal marker/tip.The phenom 27 catheter total length was measured to be ~158.5cm and the useable length was measured to be ~152.1cm.The pipeline flex pusher was removed from within the phenom 27 catheter hub with resistance.The pipeline flex distal hypotube was found stretched.The ptfe shrink tubing was intact but pulled back from the proximal bumper.The proximal bumper, re-sheathing pad and re-sheathing marker were found intact.No breaks or separations were found with the distal pushwire.However, the ptfe sleeves, proximal and distal restraints, and tip coil were found dislodged from the distal pushwire.An in-house 0.026¿ mandrel was inserted through the phenom 27 catheter and the ptfe sleeves, proximal restraint, tip coil and braid were pushed out from within the catheter lumen.The distal restraint was likely lost during analysis.The tip coil was found stretched and damaged.The proximal and distal ends of the braid were found damaged and not open.It is likely some damage occurred to the tip coil and distal end of the braid during removal from within the phenom 27 catheter.No other anomalies were observed.The broken pipeline flex pusher was sent out for sem (scanning electron micrographic) analysis.Based on the device analysis and reported information, the customer¿ s report of ¿failure/incomplete open distal¿ could not be confirmed based on device evaluation, as the device has been fully deployed and re-sheathed.In addition, no images were provided for review.Failure to open can be caused by patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.However, the cause could not be determined.Regarding the broken pusher, per the sem analysis report, the outer wire failed via torsional overload.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10083532
Report Number2029214-2020-00481
Device Sequence Number2783333
Product Code OUT
UDI-Device Identifier00847536016149
UDI-Public00847536016149
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/15/2020
Device Model NumberPED-425-16
Device Catalogue NumberPED-425-16
Device Lot NumberA571532
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/27/2020
Initial Date Received by Manufacturer 05/20/2020
Supplement Date Received by Manufacturer08/09/2020
Initial Report FDA Received Date05/22/2020
Supplement Report FDA Received Date09/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1